While a little Benadryl can be a useful treatment for allergies, in large quantities it can cause serious medical problems. Which is bad news for teenagers on the social media app TikTok who discovered the Benadryl challenge. The supposed attraction to this particular challenge is that Benedryl – in large amounts – may cause hallucinations.
This is not the first dangerous online dare, like the skull-breaker challenge or the strange, viral moment had by Tide pods. But according to Oklahoma local news, a 15-year-old girl who participated in the Benadryl challenge died in late August from an overdose. Whether or not large numbers of teenagers are participating in this newest dare is unclear, but what is clear is that it is a terrible idea.
According to Mount Sinai Hospital, overdosing on the active chemical in Benadryl can cause “low blood pressure, rapid heartbeat, inability to urinate, seizures, and delirium.” These are just a few of the possible unpleasant or downright dangerous side effects.
“The Benadryl TikTok trend is extremely concerning, dangerous and should be stopped immediately,” said a spokesperson for Johnson and Johnson in a statement to Medical Daily, ”As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and Benadryl® products should only be used as directed by the label.” The company went to say it is working with TikTok to stop the trend, “…including the removal of content across social platforms that showcase this behavior.”
In remarks on Twitter, David R. Stukus, MD, said “Please talk to your children and teenagers about this!” “Benadryl is not a benign drug. It has significant anticholinergic side effects that can make people very sick if taken in large amounts,” he explained. Dr. Stukus is an associate professor of Pediatrics in the Division of Allergy and Immunology at Nationwide Children’s Hospital in Columbus, OH.
The best advice might be to save medications, even over-the-counter ones, for treating medical conditions and save TikTok for viral dance videos.